Alert archive / Montana / High Wind Warnings in 2024
High Wind Warning 16, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Sep 17, 2024, 1:38 PM MDT for Fergus County, Judith Basin County, Montana. It took effect at Sep 18, 2024, 9:00 AM MDT. It was in force for 11 hr. 22 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 17, 2024, 1:38 PM MDT (19:38 UTC)
- In effect from
- Sep 18, 2024, 9:00 AM MDT
- Expired
- Sep 18, 2024, 7:51 PM MDT
- In force
- 11 hr
- Issued by
- NWS Great Falls, MT
Counties Fergus County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 128 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 9:00 AM MDT | RAIN 3.11 | 1 Ene Lewistown, MT | CO-OP Observer station LCMM8 1.0 E Lewistown. The period of the Rain event was 48 hours. |
| Sep 18, 10:00 AM MDT | RAIN 3.5 | 1 Sw Grass Range, MT | Corrects previous rain report from 1 SW Grass Range. Location estimated. |
| Sep 18, 10:00 AM MDT | RAIN 3.5 | 1 Sw Grass Range, MT | |
| Sep 18, 11:38 AM MDT | RAIN 2.04 | 1 Sw Stanford, MT | Public report, location estimated. |
| Sep 18, 12:05 PM MDT | NON-TSTM WND GST 51 | 3 Sw Lewistown, MT | ASOS station KLWT Lewistown Airport. |
| Sep 18, 12:52 PM MDT | NON-TSTM WND GST 61 | 7 Ese Hilger, MT | Mesonet station JPKM8 Judith Peak RAWS. |
| Sep 18, 3:00 PM MDT | RAIN 1.8 | 12 Sse Neihart, MT | Mesonet station SPRM8 Spur Park - SNOTEL. The period of the Rain event was 48 hours. |
| Sep 18, 3:00 PM MDT | RAIN 3 | 6 Ne Roy, MT | The public reported 3 inches of rain. |
| Sep 18, 3:00 PM MDT | RAIN 6.5 | 12 Ene Garneill, MT | Mesonet station CRYM8 Crystal Lake - SNOTEL. The period of the Rain event was 48 hours. |
| Sep 18, 3:35 PM MDT | NON-TSTM WND GST 52 | 13 Sse Forestgrove, MT | AWOS station KMVH N Bar Ranch AWOS. |
| Sep 18, 3:40 PM MDT | RAIN 2.93 | 17 S Forestgrove, MT | Mesonet station LSNM8 Little Snowy RAWS. The period of the Rain event was 48 hours. |
| Sep 18, 3:41 PM MDT | RAIN 2.86 | 18 Nne Roy, MT | Mesonet station ARMM8 Armells Creek RAWS. The period of the Rain event was 48 hours. |
| Sep 18, 3:52 PM MDT | RAIN 4.68 | 7 Ese Hilger, MT | Mesonet station JPKM8 Judith Peak RAWS. The period of the Rain event was 48 hours. |
| Sep 18, 3:55 PM MDT | RAIN 1.05 | 3 Wsw Suffolk, MT | AWOS station K1EM Echo. The period of the Rain event was 48 hours. |
| Sep 18, 3:55 PM MDT | RAIN 1.1 | 1 E Roy, MT | AWOS station K1OM Oscar. The period of the Rain event was 48 hours. |
| Sep 18, 3:55 PM MDT | RAIN 1.33 | 2 Nw Windham, MT | AWOS station K1CM Charlie. The period of the Rain event was 48 hours. |
| Sep 18, 3:55 PM MDT | RAIN 1.62 | 4 Ne Moore, MT | AWOS station K1MM Mike. The period of the Rain event was 48 hours. |
| Sep 18, 3:55 PM MDT | RAIN 1.69 | 8 Ene Denton, MT | AWOS station K1DM 7 ENE Denton. The period of the Rain event was 48 hours. |
| Sep 18, 4:00 PM MDT | RAIN 3.77 | 11 Wsw Utica, MT | Mesonet station JRWM8 JUDITH RIVER WMA LEWISTOWN 42WSW MT US. The period of the Rain event was 48 hours. |
| Sep 18, 4:15 PM MDT | RAIN 3.51 | 3 Sw Lewistown, MT | ASOS station KLWT Lewistown Airport. The period of the Rain event was 48 hours. |
| Sep 18, 4:26 PM MDT | RAIN 3.25 | Hobson, MT | 24 hour total. |
| Sep 18, 6:00 PM MDT | RAIN 6.5 | 7 Se Lewistown, MT | Public reported 6.5 inches of rain over the past 24 hours. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1547 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
944 WWUS75 KTFX 171938 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 138 PM MDT Tue Sep 17 2024 MTZ313-314-318-181045- /O.UPG.KTFX.HW.A.0011.240918T1500Z-240919T0600Z/ /O.NEW.KTFX.HW.W.0016.240918T1500Z-240919T0600Z/ Judith Basin County and Judith Gap-Fergus County below 4500ft- Snowy and Judith Mountains- Including the following locations: Raynesford, Stanford, Windham, Benchland, Hobson, Lewistown, Hilger, Geyser, and Moccasin 138 PM MDT Tue Sep 17 2024 ...HIGH WIND WARNING IN EFFECT FROM 9 AM WEDNESDAY TO MIDNIGHT MDT WEDNESDAY NIGHT... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Snowy and Judith Mountains, Fergus County below 4500ft, and Judith Basin County and Judith Gap. * WHEN...From 9 AM Wednesday to midnight MDT Wednesday Night. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ Ludwig
3 follow-up statements
948 WWUS75 KTFX 180818 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 218 AM MDT Wed Sep 18 2024 MTZ313-314-318-190000- /O.CON.KTFX.HW.W.0016.240918T1500Z-240919T0600Z/ Judith Basin County and Judith Gap-Fergus County below 4500ft- Snowy and Judith Mountains- Including the following locations: Hilger, Stanford, Hobson, Lewistown, Benchland, Raynesford, Geyser, Windham, and Moccasin 218 AM MDT Wed Sep 18 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT MDT TONIGHT... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Snowy and Judith Mountains, Fergus County below 4500ft, and Judith Basin County and Judith Gap. * WHEN...From 9 AM this morning to midnight MDT tonight. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ Wilson
818 WWUS75 KTFX 181902 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 102 PM MDT Wed Sep 18 2024 MTZ313-314-318-190600- /O.CON.KTFX.HW.W.0016.000000T0000Z-240919T0600Z/ Judith Basin County and Judith Gap-Fergus County below 4500ft- Snowy and Judith Mountains- Including the following locations: Hilger, Geyser, Windham, Benchland, Raynesford, Stanford, Moccasin, Hobson, and Lewistown 102 PM MDT Wed Sep 18 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Snowy and Judith Mountains, Fergus County below 4500ft, and Judith Basin County and Judith Gap. * WHEN...Until midnight MDT tonight. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ IG
147 WWUS75 KTFX 190151 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 751 PM MDT Wed Sep 18 2024 MTZ313-314-318-190300- /O.CAN.KTFX.HW.W.0016.000000T0000Z-240919T0600Z/ Judith Basin County and Judith Gap-Fergus County below 4500ft- Snowy and Judith Mountains- Including the following locations: Stanford, Benchland, Windham, Hobson, Lewistown, Hilger, Moccasin, Raynesford, and Geyser 751 PM MDT Wed Sep 18 2024 ...HIGH WIND WARNING IS CANCELLED... Winds have calmed down and the threat has ended. $$ Glinskas
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Sep 17, 12:28 PM MDT, 1 hour 10 minutes earlier.
Area forecast discussion, Sep 17, 12:28 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1228 PM MDT Tue Sep 17 2024 ...Updated Aviation Section... .SYNOPSIS... A fall storm system will spread an increasing coverage of showers and thunderstorms into the region this afternoon and evening with some strong to severe thunderstorms possible across eastern portions of north-central Montana. Widespread rain develops tonight and continues through WEdnesday across north-central MT with gusty winds also developing across most of north-central and southwest Montana. Drier weather develops to end the work week. && .UPDATE... No major changes made to this morning's update other than to update POPs and to expand the gusty winds from thunderstorms this afternoon to line up with the SPC outlook. Ludwig && .AVIATION... 17/18Z TAF Period Showers and thunderstorms are moving north into Montana from Idaho and Northwestern Wyoming. These will slowly spread north through the first 12 hours of this TAF period. By 18/06Z rain showers will transition to all rain across all terminals. This rain will continue through the end of the TAF period. During heavier rain showers and any thunderstorm visibility will be reduced to MVFR levels. At the KHVR and KLWT terminals thunderstorms will produce strong to severe wind gusts between 18/00Z and 18/06Z. By the end of this TAF period at all terminals there will be gusty winds. At the KHVR, KLWT, and KGTF terminals winds will be strong by the end of this TAF period. During any heavier rain shower or thunderstorm there will be mountain obscuration and there will be mountain obscuration during the last half of this TAF period. At the end of this TAF period there will be mountain wave turbulence over North-central and Central Montana. -IG Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .HYDROLOGY... A flash flood watch remains in effect for the Horse Gulch fire burn scar area from this afternoon through Wednesday with initial concerns for brief higher intensity precipitation with thunderstorm activity later this afternoon and evening. While the potential for intense precipitation rates decreases tonight, steadier moderate precipitation will maintain some threat for flash flooding and debris flows in the burn scar area. Local minor flooding concerns may also arise on Wednesday with persistent moderate rainfall across portions of north-central MT, particularly where heaviest amounts are expected near the central MT mountain ranges, where some low lying areas and locations with poor drainage may begin to see standing water buildup. Hoenisch && .PREV DISCUSSION... /ISSUED 525 AM MDT Tue Sep 17 2024/ Key Points: -Scattered severe thunderstorms this afternoon/evening across eastern portions of N-central MT -Significant (once in 10-20yr) rainfall amounts for September likely across portions of N-central MT tonight through Wednesday -Strong winds developing Wednesday An early fall storm system is on track to bring several types of impactful weather to the region over the next several days as a closed mid-upper level low, currently centered over NE NV lifts out into WY by this afternoon, then deepens while tracking northward through eastern MT into SK by Wednesday night. Today...showers and thunderstorms will increase in coverage this afternoon as flow aloft turns southeasterly and becomes increasingly diffluent while importing deeper moisture into the region. This sets up a favorable environment for strong to severe thunderstorms this afternoon and evening across eastern portions of north-central MT, where the the greatest amount of buoyancy (500-1000 J/kg CAPE) is supported by hi-resolution model ensembles along with sufficient wind shear for organized thunderstorm development. Primary severe threat in this area (JB, Fergus Hill and Blaine counties) will be strong wind gusts and hail with any thunderstorms today also bringing a risk for locally heavy rainfall in addition to lightning. Convection this evening is likely to evolve into an area of widespread rain overnight as the mid level low and an associated surface low lift north into eastern MT by Wednesday morning. Unusually deep moisture is drawn around the the mid level low with moderate to locally heavy rainfall developing within a TROWAL/deformation feature wrapping around to the west of the low. The location of this feature and heaviest precipitation has shifted slightly east from previous forecasts (near I-15) to an axis now generally from Hill county south through Judith Basin and Fergus counties. Much of the Golden Triangle portion of north-central MT still has an 70% or higher probability for amounts in excess of one inch with 50% or better probabilities for amounts in excess of 2 inches now over much of Judith Basin, Fergus and Chouteau counties. (See hydrologic discussion for potential impacts from excessive rainfall). Snow levels only fall to as low 8500 ft, limiting any measurable snow to only the highest peaks. Strong low level (850-700MB) winds also wrap around the low as it slowly tracks north across eastern MT on Wednesday, resulting in very windy conditions for much of the area with strongest winds likely across Judith Basin and Fergus counties where probabilities for gusts in excess of 55 mph are above 60% and a High Wind Watch remains in effect. Another area of concern for stronger winds on Wednesday will be across Toole, Liberty and western Hill counties, where probabilities of 55+ mph winds are currently around 40%. The storm exits the area into SK Wednesday night with drier conditions and lighter winds across the area on Thursday. A more progressive west to northwest flow aloft pattern is generally supported by most medium range model ensembles, however considerable differences exist in the location and timing of troughing within this pattern, leading to lower than average confidence in forecast details for this weekend into early next week. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 72 52 60 48 / 60 90 90 60 CTB 70 51 63 46 / 40 70 60 30 HLN 71 51 63 48 / 80 90 90 50 BZN 67 46 60 43 / 90 80 90 50 WYS 56 34 52 33 / 90 90 80 60 DLN 61 44 58 40 / 70 80 60 30 HVR 79 55 65 50 / 50 80 90 80 LWT 74 48 56 45 / 50 100 90 80 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Wednesday morning through Wednesday evening for Fergus County below 4500ft-Judith Basin County and Judith Gap-Snowy and Judith Mountains. Flash Flood Watch through Wednesday afternoon for Big Belt, Bridger and Castle Mountains. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 10:44 PM MDT | Special Weather Statement | TFX | Broadwater | 91 min |
| Sep 17, 1:41 PM MDT | Flood Watch | TFX | Blaine, Cascade, Chouteau, Fergus, Hill, Judith Basin and 1 more | 29 hr |
| Sep 17, 3:42 PM MDT | Special Weather Statement | TFX | Fergus | 48 min |
| Sep 17, 4:24 PM MDT | Special Weather Statement | TFX | Fergus | 36 min |
Nearby
High Wind Warnings in Montana, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.